Oklahoma, 2014

Damaging Winds in Oklahoma, June 30, 2014

June 30, 2014 · NWS OUN · 3 events in 2 counties and zones

A cold front slowly approached northwest Oklahoma during the late afternoon hours of the 30th. Ahead of the front, storms developed, producing several severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front slowly approached northwest Oklahoma during the late afternoon hours of the 30th. Ahead of the front, storms developed, producing several severe wind gusts. Severe winds produced sporadic wind damage across northwestern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 30, 6:27 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 30, 6:27 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT MON JUN 30 2014

.UPDATE...
MADE MINOR ADJUSTMENTS TO MAINLY TO LOWER RAIN CHANCES
A BIT THIS EVENING SOUTH OF A ARNETT TO PONCA CITY LINE.

&&

.DISCUSSION...
STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP AND MOVE INTO
NORTHWEST OKLAHOMA OVER THE NEXT FEW HOURS.

WE CONTINUE MONITOR STORM DEVELOPMENT. STORM CLUSTER IN SOUTHEAST
COLORADO APPEARS TO BE INCREASING IN COVERAGE AND INTENSITY...SO
THIS MAY DEVELOP INTO A COMPLEX OVER THE NEXT FEW HOURS. IF IT
DOES...IT COULD SPEED UP AND MOVE INTO FAR NORTHWEST OKLAHOMA
BETWEEN 11 PM AND 2 AM. ADDITIONAL STORMS WILL LIKELY DEVELOP
ALONG A COLD FRONT EXTENDING FROM NEAR LIBERAL TO GREENSBURG
KANSAS IN THE NEXT 1-2 HOURS. OVERALL...DELAYED MOST STORM
CHANCES THIS EVENING UNTIL AFTER 10 PM.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS TO
70 MPH AND HAIL TO GOLF BALLS OVER NORTHERN OKLAHOMA LATER
TONIGHT. THERE IS HIGH AMOUNTS OF POTENTIAL INSTABILITY...BUT
SHEAR IS A BIT MORE QUESTIONABLE FOR SUPPORTING SEVERE STORMS. NOT
SURE HOW STORMS WILL EVOLVE TONIGHT. REGARDLESS...NORTHERN
OKLAHOMA HAS THE HIGHEST STORM CHANCES.

HEAVY RAINFALL OF 1 TO 3 INCHES...POSSIBLY LOCALLY MORE...
COULD OCCUR ACROSS PARTS OF NORTHERN OKLAHOMA TONIGHT. WILL
LEAVE FLASH FLOOD WATCH AS IS.

DRIER AIR AND LOWER SURFACE DEWPOINTS HAVE BEEN MOVING INTO THE
AREA FROM THE SOUTH OVER THE PAST FEW HOURS...WHICH MAY LIMIT
SEVERE AND HEAVY RAINFALL POTENTIAL LATER TONIGHT...THOUGH
CONFIDENCE REMAINS LOW.

PRODUCTS WILL BE UPDATED SHORTLY.

MBS

&&

.PREV DISCUSSION... /ISSUED 645 PM CDT MON JUN 30 2014/

AVIATION...
00Z TAFS...CONVECTION IN SOUTHEAST COLORADO IS ORGANIZING
AND MOVING GENERALLY EAST AND SOUTHEAST. OTHER STORMS ARE
EXPECTED TO FORM SHORTLY IN SOUTHWEST KANSAS ALONG A FRONTAL
BOUNDARY.  DIFFICULT FORECAST TO TIME IN TERMS OF CONVECTION
IMPACTING TERMINAL SITES BUT GAG/WWR/CSM AND PNC HAVE THE BEST
CHANCE FOR STORMS THROUGH 12Z TUESDAY.

STRONG LOW LEVEL JET OVERNIGHT SHOULD FAVOR STORMS BUILDING
SOUTHWARD BUT VERY WARM 7H TEMPS MAY LIMIT SOUTHWARD MOVEMENT
AT LEAST OVERNIGHT. IF STORMS ORGANIZE ENOUGH THIS EVENING AND
COLD POOL IS DEEP ENOUGH...OKC/OUN COULD SEE STORMS BY AROUND
SUNRISE TUESDAY. CONFIDENCE IN THIS IS LOW HOWEVER. LAW/SPS MAY
REMAIN DRY UNTIL HEATING/FRONTAL BOUNDARY TUESDAY
AFTERNOON/EVENING.

PREV DISCUSSION... /ISSUED 310 PM CDT MON JUN 30 2014/

DISCUSSION...

SHORT TERM...TODAY THROUGH THURSDAY...
THE HEAT IS ON...AT LEAST FOR THE REST OF TODAY. THIS WILL CHANGE
OVER THE NEXT FEWS DAYS AS A SERIES OF UPPER WAVES AND A REMNANT
FRONTAL BOUNDARY BRING SOLID RAIN CHANCES AND COOLER TEMPERATURES
TO MUCH OF OKLAHOMA AND NORTH TEXAS.

LATE THIS AFTERNOON INTO THIS EVENING...A FRONT WILL BECOME
NEARLY STATIONARY ACROSS THE OK/TX PANHANDLES...SW KS AND NW OK.
WITH SUFFICIENT DAYTIME HEATING...THIS FRONT WILL SERVE AS A FOCUS
FOR SCATTERED THUNDERSTORMS. INITIALLY...SOME OF THE STORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS...BUT AS WE HEAD INTO THE
EVENING...AND THUNDERSTORM OUTFLOWS CONGEAL...ONE OR MORE STORM
CLUSTERS ARE EXPECTED TO FORM AND MOVE SOUTH AND EAST INTO MUCH OF
NORTHERN AND WESTERN OKLAHOMA. INITIAL SEVERE THREATS WILL INCLUDE
LARGE HAIL AND DAMAGING WINDS...WITH THE THREAT SHIFTING TO MORE
OF A STRONG WIND AND HEAVY RAIN/FLOODING THREAT AFTER MIDNIGHT.
WITH SUBSTANTIAL DEEP LAYER MOISTURE...INDICATED BY PWATS OF 1.5
TO 2.0 INCHES...AND RECENT HEAVY RAINFALL EVENTS ACROSS
NORTHWESTERN OKLAHOMA...OPTED TO GO AHEAD AND ISSUE A FLASH FLOOD
WATCH FOR A FEW COUNTIES IN NORTHWESTERN OKLAHOMA THROUGH TUESDAY
AFTERNOON.

COOLER TEMPERATURES WILL FILL IN BEHIND SHOWERS AND STORMS
TOMORROW AS THE FRONT IS DRIVEN SOUTHWARD...WARM AND MUGGY
CONDITIONS WILL PERSIST TO THE SOUTH OF THE BOUNDARY. SHOWERS AND
STORMS WILL LIKELY BECOME LESS NUMEROUS DURING DAYLIGHT HOURS
TOMORROW...WITH A REGENERATION ACROSS THE TX PANHANDLE AND
WESTERN OKLAHOMA LATE TOMORROW INTO TOMORROW NIGHT. ONCE
AGAIN...WE EXPECT ANOTHER OVERNIGHT STORM COMPLEX TO ROLL ACROSS
OKLAHOMA...THIS TIME A BIT FARTHER SOUTH. THE PROCESS WILL REPEAT
ITSELF ON WEDNESDAY NIGHT...WITH THE GREATEST RAIN CHANCES ALONG
THE RED RIVER AND OVER FAR SOUTHERN OKLAHOMA AND NORTHERN TEXAS.
HEAVY RAINFALL AND STRONG WINDS WILL BE THE PRIMARY CONCERNS WITH
OVERNIGHT STORMS BOTH TUESDAY AND WEDNESDAY NIGHTS.

SHOWERS AND STORMS MAY LINGER INTO THURSDAY...BUT THE TREND
SHOULD BE DRIER WITH SEASONABLY WARM CONDITIONS PERSISTING.

LONG TERM...FRIDAY THROUGH MONDAY...
THE FORECAST FOR THE EXTENDED PERIOD IS AN EXERCISE IN FUZZY
FORECASTING. PRECIPITATION CHANCES WILL BE WINDING DOWN ON
THURSDAY AS THE FRONT WASHES OUT. A FEW MORE SHORTWAVES WILL MAKE
THEIR WAY THROUGH FRIDAY INTO SUNDAY...HOWEVER...ANY PRECIP
CHANCES WITH THESE WAVES ARE TOO LOW TO MENTION. TEMPERATURES WILL
SLOWLY WARM BACK UP THROUGH THE WEEKEND INTO THE LOW TO MID 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  86  68  88 /  10  40  60  40
HOBART OK         71  86  68  86 /  20  40  70  40
WICHITA FALLS TX  75  94  73  88 /   0  10  60  40
GAGE OK           65  80  62  86 /  80  60  40  20
PONCA CITY OK     68  83  64  85 /  70  50  30  10
DURANT OK         71  92  73  88 /   0   0  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR OKZ004>006-
     009>011.

TX...NONE.
&&

17/06
Hazardous weather outlook, Jun 30, 8:21 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT MON JUN 30 2014

OKZ004>048-050>052-TXZ083>090-020230-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
921 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE STORMS TONIGHT ACROSS NORTHERN
AND WEST CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS ALONG AND NORTH OF A LINE FROM PERRY AND ENID...
TO ELK CITY AND SAYRE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE 10 PM TO 3 AM.

IMPACTS...
DAMAGING WIND GUSTS TO 70 MPH AND HAIL UP TO THE SIZE OF GOLF
BALLS AND WILL BE THE MAIN IMPACTS.

DISCUSSION...
A COLD FRONT WILL SLOWLY MOVE INTO PARTS OF NORTHERN OKLAHOMA
TONIGHT. THE FRONT WILL BE A FOCUS FOR WIDESPREAD THUNDERSTORM
DEVELOPMENT TONIGHT. STORMS WILL DEVELOP OR MOVE INTO
NORTHWESTERN OKLAHOMA BETWEEN 1O PM AND MIDNIGHT...THEN SLOWLY
WEAKEN AS THEY PUSH SOUTHEAST OR EAST THROUGH THE NIGHT.

STRONG INSTABILITY AND SUFFICIENT WIND SHEAR ARE SUFFICIENT FOR
STRONG AND SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS. HIGH RAIN TOTALS WILL ALSO BE POSSIBLE...
WHICH COULD LEAD TO FLOODING OF LOW-LYING AND POORLY DRAINED
AREAS...ALONG WITH CREEKS AND MAIN-STEM RIVERS ACROSS NORTHERN
OKLAHOMA.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
PARTS OF NORTHERN AND WEST CENTRAL OKLAHOMA SHOULD PREPARE FOR
SEVERE WEATHER OPERATIONS TONIGHT.

.FLOODING...
HEAVY RAINFALL OF 1 TO 3 INCHES MAY CAUSE FLASH AND RIVER
FLOODING IN NORTHWESTERN OKLAHOMA TONIGHT. A FLASH FLOOD
WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE REGION
THROUGH THE FIRST HALF OF FRIDAY AS THE FRONT LINGERS OVER THE
REGION. SOME OF THE STORMS COULD BE STRONG ENOUGH TO PRODUCE HAIL
AND DAMAGING WIND GUSTS...BUT HIGH RAIN TOTALS LEADING TO
LOCALIZED FLOODING WILL BE THE MAIN CONCERN.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

11/MBS

In the hours before

Special weather statement, Jun 30, 9:32 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1032 PM CDT MON JUN 30 2014

OKZ004-010400-
HARPER OK-
1032 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY UNTIL
1100 PM CDT...

AT 1028 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ACRES...KANSAS... MOVING SOUTH AT 25 MPH. THIS STORM WILL MOVE INTO
NORTHERN HARPER COUNTY AROUND 1045 PM.  STORM INTENSITY HAS
DECREASED SOME...BUT A WARNING MAY BE REQUIRED FOR THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9956 3692 9947 3673 9997 3673 10000
      3700 10000
TIME...MOT...LOC 0328Z 338DEG 21KT 3709 9986

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
June 30, 10:20 PM CST
Where
Harper County, Laverne
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.710, -99.900

Numerous downed trees and minor structural damage to some homes and carports occurred. Time of damage estimated from radar. No damage estimated were available.

Thunderstorm Wind, Harper

When
June 30, 10:45 PM CST
Where
Harper County, Buffalo
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.830, -99.630

Several trees and power lines blown down. Time estimated from radar.

Thunderstorm Wind, Woods

When
June 30, 10:50 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529321, 529322, 529323.